Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Melbourne, FL

September 3, 2018Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 3, 2018, 1:15 PM EDT for Osceola County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 1:15 PM EDT (17:15 UTC)
Expired
Sep 3, 2018, 1:45 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS52 KMLB 031715
SVRMLB
FLC097-031745-
/O.NEW.KMLB.SV.W.0074.180903T1715Z-180903T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
115 PM EDT MON SEP 3 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Osceola County in east central Florida...

* Until 145 PM EDT.

* At 115 PM EDT, a severe thunderstorm was located near Saint Cloud,
  moving west at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kissimmee, Saint Cloud, Bay Lake, Intercession City and
  Celebration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8157 2823 8120 2812 8124 2813 8145
      2814 8146 2814 8152 2820 8152 2826 8156
      2826 8166 2835 8166
TIME...MOT...LOC 1715Z 111DEG 36KT 2819 8130 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
2 follow-up statements
977 
WWUS52 KMLB 031724
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
124 PM EDT MON SEP 3 2018

FLC097-031745-
/O.CON.KMLB.SV.W.0074.000000T0000Z-180903T1745Z/
Osceola FL-
124 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN OSCEOLA COUNTY...

At 124 PM EDT, a severe thunderstorm was located over West Lake Toho,
moving west at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kissimmee, Saint Cloud, Bay Lake, Intercession City and Celebration. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2826 8128 2812 8133 2813 8145 2814 8146
      2814 8152 2820 8152 2826 8156 2826 8166
      2835 8166 2835 8157
TIME...MOT...LOC 1724Z 111DEG 36KT 2822 8140 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
782 
WWUS52 KMLB 031733
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
133 PM EDT MON SEP 3 2018

FLC097-031745-
/O.CON.KMLB.SV.W.0074.000000T0000Z-180903T1745Z/
Osceola FL-
133 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN OSCEOLA COUNTY...

At 133 PM EDT, a severe thunderstorm was located over Intercession
City, moving west at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kissimmee, Bay Lake, Intercession City, Celebration and Poinciana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2829 8139 2815 8143 2814 8152 2820 8152
      2826 8156 2826 8166 2835 8166 2835 8157
TIME...MOT...LOC 1733Z 111DEG 36KT 2825 8150 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:16 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 3, 9:16 AM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
916 AM EDT Mon Sep 3 2018

.DISCUSSION...

...Tropical Storm Gordon Over the Florida Keys Will Promote Higher
Precip Chances Today as Fast-Moving Gusty Squalls Traverse East
Central Florida...

Current...A Tropical Storm Warning has been issued for portions of
south Florida and the Keys, but DOES NOT include east central
Florida, nor is it expected to be issued any further north. However,
we will see occasional fast-moving rainbands move onto the east
coast from the Atlantic and venture into the interior through the
day. Main impacts for ECFL will be numerous to widespread (70-80pct)
showery precipitation with embedded scattered lightning storms and
wind speeds associated with squalls of 30 to 40 mph. Locally heavy
rainfall is possible as multiple bands move over the same locations.
A Flood Watch is NOT anticipated. Cell movement will be toward the
west or WNW at 25 to 30 mph.

TS Gordon is presently over the north FL Keys/Florida Straits moving
WNW at 15 kts with sustained winds of around 40kts/46mph. This speed
and track will take Gordon to off of the far southwest FL coast by
early afternoon and further off of the west-central FL coast by late
tonight with potential winds surrounding the center of circulation
of 50kts/58mph by that time.

Today-Tonight...Deep layered high pressure remains stationed well
north of ECFL promoting a deep onshore flow. 915 MHZ Cape wind
profilers show a steady ESE wind component averaging around 25 kts
off the deck. The 10Z KXMR sounding shows a PWAT of 2.01 inches and
500 mb temperature of -7.3C.

While heaviest rainfall chances will exist southward closer towards
Gordon, we could see a few E-W or SE-NW oriented rain bands further
north that could set up across the area with some potentially heavy
rainfall. Safest estimates for rainfall totals are 1 to 2 inches
over the area through Tuesday, but locally heavier amounts of 2 to 3
inches cannot be ruled out; again if we were to see rain banding set
up with training echoes. Very deep tropical moisture will infiltrate
from the south with PWAT values across ECFL forecast around 2 inches
north of Orlando to almost 2.40 inches across the Treasure Coast and
Okeechobee County during the day. Timing for heaviest precip chances
will exist through early evening (00Z/8pm), but will retain
scattered rain chances through the night.

Dense cloud cover, rain cooled air, and steady onshore flow will
result in a diurnal temp spread AOB 10F in many areas...maxes in the
L/M80s, mins in the L/M70s for most areas.

&&

.AVIATION...Developing fast-moving SHRA and isolated TSRA will
affect coastal terminals thru this morning. Wind gusts 25 to 30
knots possible. Through the rest of the day, coverage of SHRA/TSRA
will increase and with that the chances for gusty winds of 30 to 40
knots, reduction of visibilities and low cigs. Skies will remain
mainly cloudy. Aft 00Z, expect lowering precip coverage and
intensity as TS Gordon moves away, but we should still see SCT
coverage of convection thru the night. Torrential downpours,
occasional lightning, and gusty winds 20-30 kts will remain the
threats aft sunset.

Breezy E/ESE winds during the day will vary with cloud cover and
convective interference but are expected to become sustained outside
of any rainbands 15-20 kts with frequent higher gusts across much of
ECFL. ENE-ESE winds tonight will decrease but remain somewhat
elevated at 5-10 kts and especially a little higher near the
immediate coast.

&&

.MARINE...Today-Tonight...Tropical Storm Gordon has been named over
the Florida Keys will move WNW at 15 kts; quickly into the Gulf this
afternoon and tonight. Affects for our local coastal waters will
keep small craft boating poor with NMRS showers and SCT lightning
storms developing. Squalls will move toward the W or WNW at 25 to 35
kts with associated local wind gusts of 30 to 40 kts. ERLY winds
will be sustained at 15-20 kts with frequent higher gusts. Winds
will diminish slightly this evening, but could still be 14-17 kts
over much of the open Atlc. Seas will build 4 ft very near shore and
5 ft across much of the rest of the Atlc waters. Winds/seas locally
higher invof showers/storms. Seas expected to subside slowly by
daybreak Tue morning in tandem with the diminishing winds. Dominant
wave periods around 6 seconds will make boating choppy and not
favorable as well. Showery precip tonight will be scattered in
coverage with isolated lightning storms forecast.

&&

.HYDROLOGY...The Saint Johns River at Geneva continues above Action
Stage. River levels are forecast to remain steady or slowly fall
this week. However, there is some potential for areas of heavy
rainfall to occur today through tomorrow in association with newly
formed TS Gordon over the northern FL Keys, which would allow the
river to rise slowly.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SEDLOCK/VOLKMER/SMITH
Hazardous weather outlook, Sep 3, 12:31 PM EDT, 44 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Melbourne FL
1231 PM EDT Mon Sep 3 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1231 PM EDT Mon Sep 3 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Deep moisture across east central Florida and breezy onshore flow to
the north of Tropical Storm Gordon at mid day will allow numerous
showers and scattered lightning storms to develop into late
afternoon and track west northwest 30 mph. Activity will initially
develop across the Atlantic and then track toward the interior
this afternoon. Locally heavy rainfall amounts to 1 to 2 inches,
gusty winds up to 45 to 50 mph and occasional cloud to ground
lightning strikes can be expected.

.FLOOD IMPACT...
Locally heavy rainfall amounts will be possible with showers and
storms that train onshore into late afternoon. Minor flooding of
low-lying and poor drainage areas will be possible in locations
that see repeated rounds of showers and storms.

.RIP CURRENT IMPACT...
Rough surf conditions will prevail today due to a breezy onshore
flow and an increasing ocean swell. A moderate rip current risk
will continue today. Only enter the ocean near a lifeguard and
never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Gusty winds up to 35 to 45 knots will occur in numerous showers
and scattered thunderstorms over the local Atlantic waters, the
intracoastal waterways, and over inland lakes. Storm motion will
be to the west northwest at 30 mph.

.WATERSPOUT IMPACT...
Numerous showers and scattered lightning storms across the
Atlantic waters mainly south of Cape Canaveral will have a very
low but discernible risk to produce waterspouts as they move
toward the nearshore Atlantic waters into the afternoon hours.

.WIND AND SEA IMPACT...
Easterly winds to 15 to 20 knots will produce rough chop over the
open Atlantic with 4 to 5 foot seas with dominant periods around 6
seconds. Small craft operators should exercise caution.

.RIVER FLOOD IMPACT...
The Saint Johns River at Geneva will remain above action stage and
the river level at Astor will remain near action stage this week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Steady easterly winds will continue across the region through the
week. Scattered to numerous thunderstorms are expected each day.
The primary storm threats will be frequent lightning strikes and
gusty winds. Local heavy downpours also will produce ponding of
water on roadways and in other poorly drained areas.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Volkmer/Bragaw

In the hours before

Local storm report, Sep 3, 12:14 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1214 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND GST     4 NNE FORT PIERCE       27.49N 80.30W
09/03/2018  M54 MPH          St. Lucie          FL   MESONET

            WXFLOW SITE MEASURED WIND GUST OF 47KT/54MPH FROM S

&&

JRS
Local storm report, Sep 3, 12:20 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1220 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND GST     5 ESE BAREFOOT BAY      27.86N 80.44W
09/03/2018  M50 MPH          AMZ552             FL   MESONET

            SITE AT SEBASTIAN INLET MEASURED WIND GUST OF 43KT/50MPH
            FROM SE

&&

JRS
Special weather statement, Sep 3, 12:24 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1224 PM EDT MON SEP 3 2018

FLZ053-054-058-059-064-031730-
St. Lucie FL-Okeechobee FL-Osceola FL-Martin FL-Indian River FL-
1224 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...OKEECHOBEE...INDIAN
RIVER...NORTHERN MARTIN AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 130
PM EDT...

At 1223 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fellsmere to 7 miles east of Four Seasons
Estates. Movement was northwest at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Sebastian and Stuart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2720 8094 2722 8095 2722 8097 2730 8100
      2730 8103 2733 8105 2736 8103 2739 8112
      2745 8115 2749 8120 2755 8121 2760 8114
      2766 8113 2783 8122 2783 8039 2721 8014
TIME...MOT...LOC 1623Z 119DEG 28KT 2773 8057 2727 8066

Combs
Special weather statement, Sep 3, 12:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1227 PM EDT MON SEP 3 2018

FLZ047-053-031730-
Southern Brevard County FL-Osceola FL-
1227 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD AND OSCEOLA
COUNTIES UNTIL 130 PM EDT...

At 1227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Suntree to 6 miles northeast of
Kenansville. Movement was west at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Saint Cloud, Sebastian and Satellite Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2782 8041 2782 8047 2785 8049 2782 8051
      2782 8121 2790 8132 2792 8131 2794 8135
      2795 8134 2800 8139 2800 8141 2803 8140
      2801 8138 2807 8137 2807 8135 2809 8139
      2832 8131 2827 8058 2812 8054
TIME...MOT...LOC 1627Z 106DEG 28KT 2819 8077 2794 8092

Combs
Special weather statement, Sep 3, 1:04 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
104 PM EDT MON SEP 3 2018

FLZ044-045-053-144-031800-
Northern Lake County FL-Osceola FL-Orange FL-Southern Lake County FL-
104 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...WESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 200 PM EDT...

At 103 PM EDT, Doppler radar was tracking strong thunderstorms near
Oak Ridge and Apopka, moving west at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2896 8195 2893 8138 2871 8146 2864 8146
      2809 8121 2785 8124 2786 8130 2792 8131
      2800 8139 2800 8142 2806 8146 2801 8138
      2808 8135 2809 8145 2814 8146 2814 8152
      2826 8156 2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 1703Z 107DEG 28KT 2841 8146

Volkmer
Local storm report, Sep 3, 1:14 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
114 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND GST     5 ESE BAREFOOT BAY      27.86N 80.44W
09/03/2018  M44 MPH          AMZ552             FL   MESONET

            SITE AT SEBASTIAN INLET MEASURED WIND GUST OF 38KT/44MPH
            FROM SSE. 5 MINS LATER, GUST TO 40KT/46MPH

&&

JRS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:41 AM EDTSpecial Marine WarningMLB49 min
Sep 3, 5:02 AM EDTSpecial Weather StatementMLBBrevard43 min
Sep 3, 11:18 AM EDTBeach Hazards StatementMLBVolusia9 hr
Sep 3, 11:32 AM EDTSpecial Marine WarningMLB88 min
Sep 3, 11:42 AM EDTSpecial Weather StatementMLBMartin, Okeechobee48 min
Sep 3, 11:51 AM EDTSpecial Weather StatementMLBIndian River39 min
Sep 3, 12:24 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie66 min
Sep 3, 12:27 PM EDTSpecial Weather StatementMLBOsceola63 min
Sep 3, 1:00 PM EDTSpecial Marine WarningMLB2 hr
Sep 3, 1:04 PM EDTSpecial Weather StatementMLBLake56 min
Sep 3, 1:30 PM EDTSpecial Weather StatementMLBIndian River45 min
Sep 3, 1:52 PM EDTAreal Flood AdvisoryMLBIndian River98 min
Sep 3, 2:57 PM EDTSpecial Marine WarningMLB2 hr
Sep 3, 3:04 PM EDTSpecial Weather StatementMLBLake, Volusia41 min
Sep 3, 3:39 PM EDTSpecial Weather StatementMLBBrevard36 min
Sep 3, 4:02 PM EDTSpecial Marine WarningMLB118 min
Sep 3, 4:12 PM EDTSpecial Weather StatementMLBSeminole33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.